Alert archive / California / Winter Storm Watches in 2012
Winter Storm Watch 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Mar 24, 2012, 3:40 AM PDT for Inyo County, California. It took effect at Mar 25, 2012, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 24, 2012, 3:40 AM PDT (10:40 UTC)
- In effect from
- Mar 25, 2012, 11:00 AM PDT
- Expired
- Mar 24, 2012, 3:47 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3588 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148 WWUS45 KVEF 241040 WSWVEF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 340 AM PDT SAT MAR 24 2012 .A PACIFIC STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW TO THE EAST SLOPES OF THE SOUTHERN SIERRA LATE SUNDAY MORNING THROUGH MUCH OF SUNDAY NIGHT BEFORE LIFTING AWAY BY EARLY MONDAY MORNING. CAZ519-242330- /O.NEW.KVEF.WS.A.0009.120325T1800Z-120326T1200Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL 340 AM PDT SAT MAR 24 2012 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER STORM WATCH ABOVE 5000 FEET...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT FOR THE EAST SLOPES OF THE SOUTHERN SIERRA. * TIMING: SNOW WILL LIKELY BEGIN LATE SUNDAY MORNING OR EARLY AFTERNOON THEN BECOME HEAVY SUNDAY AFTERNOON THROUGH SUNDAY EVENING BEFORE TAPERING OFF AFTER MIDNIGHT. * SNOW LEVEL: THE SNOW LEVEL WILL BEGIN AROUND 6000 FEET THEN FALL TO AROUND 5000 FEET LATE SUNDAY AFTERNOON AND EVENING. THE SNOW LEVEL WILL CONTINUE TO FALL AROUND 4000 FEET OVERNIGHT AS THE HEAVIER SNOW ENDS. * TOTAL SNOW ACCUMULATIONS: 6 TO 12 INCHES. * WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH. GUSTS 35 TO 45 MPH AT HIGHER ELEVATIONS. * IMPACTS: HEAVY SNOW AND BLOWING SNOW WILL MAKE TRAVEL DIFFICULT OR RESULT IN ROAD CLOSURES SUCH AS STATE ROUTE 168 BETWEEN BISHOP AND ASPENDELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR HAZARDOUS WINTER WEATHER TO DEVELOP...BUT TIMING AND DETAILS ARE STILL UNCERTAIN. && $$ JA
1 follow-up statement
302 WWUS45 KVEF 242247 WSWVEF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 347 PM PDT SAT MAR 24 2012 .A PACIFIC STORM WILL BRING LOCALLY HEAVY SNOW TO THE EAST SLOPES OF THE SOUTHERN SIERRA LATE SUNDAY MORNING INTO SUNDAY EVENING. CAZ519-251200- /O.UPG.KVEF.WS.A.0009.120325T1800Z-120326T1200Z/ /O.NEW.KVEF.WW.Y.0009.120325T1800Z-120326T1200Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL 347 PM PDT SAT MAR 24 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 5000 FEET FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR THE EASTERN SIERRA SLOPES. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: SNOW WILL LIKELY BEGIN BY EARLY SUNDAY MORNING AND THEN BECOME LOCALLY HEAVY SUNDAY AFTERNOON THROUGH SUNDAY EVENING BEFORE TAPERING OFF AFTER MIDNIGHT. * SNOW LEVEL: WILL BE LOWERING TO NEAR 5000 FEET BY SUNDAY AFTERNOON AND THEN TO NEAR 4500 FEET BY LATE SUNDAY EVENING. * TOTAL SNOW ACCUMULATIONS: 3 TO 6 INCHES AT 5000 FEET...6-8 INCHES BETWEEN 5000 AND 8500 FEET...WITH LOCALLY HIGHER AMOUNTS OVER THE HIGHER ELEVATION. * WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH. GUSTS 35 TO 45 MPH AT HIGHER ELEVATIONS. * IMPACTS: SNOW AND BLOWING SNOW MAY MAKE TRAVEL DIFFICULT ESPECIALLY ON STATE ROUTE 168 BETWEEN BISHOP AND ASPENDELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 23, 6:20 PM PDT, 9 hours 20 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM PDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 620 PM PDT FRI MAR 23 2012 .SYNOPSIS...A PACIFIC STORM WILL BRING LOCAL GUSTY WINDS TO PORTIONS OF THE AREA ON SATURDAY AND THEN SPREAD OVER THE REGION ON SUNDAY AS THE STORM MOVES INLAND. THIS WILL ALSO ALLOW FOR SCATTERED RAIN WITH SNOW IN THE AREA MOUNTAINS LATE SUNDAY INTO MONDAY. COOLER TEMPERATURES WILL ALSO BE SEEN DURING THE BEGINNING OF THE WORK WEEK. && .UPDATE...BAND OF FAIRLY THICK HIGH CLOUDS OVER THE FORECAST AREA HANGING TOUGH THIS EVENING. MODELS KEEP THIS BAND ROUGHLY IN PLACE OVERNIGHT. UPDATED SKY GRIDS TO INCREASE SKY COVER A BIT TONIGHT. && .PREV DISCUSSION... 258 PM PDT FRI MAR 23 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...A PACIFIC STORM WELL OFF THE OREGON COAST WILL DEVELOP AND DROP SOUTH ON SATURDAY AS WELL AS SLOWLY MOVE EAST. THE SYSTEM IS EXPECTED TO BE ELONGATED NORTH/SOUTH JUST OFF THE WEST COAST BY 18Z SUNDAY BEFORE A NEGATIVE TILT SHORT WAVE RAPIDLY MOVES ACROSS THE FORECAST AREA LATE SUNDAY AND SUNDAY NIGHT. TWO MAIN IMPACTS WILL BE SEEN FROM THIS SYSTEM AS IT CROSSES THE AREA. THE FIRST IS AN INCREASE IN WINDS. AS THE STORM MOVES CLOSER TO THE COAST ON SATURDAY...INCREASING SOUTH WINDS WILL BE SEEN OVER THE AREA...WITH BUT THE MAIN CONCERN BEING THE SOUTH/NORTH VALLEYS...SUCH AS THE OWENS VALLEY IN INYO COUNTY AND ACROSS ESMERALDA AND THE CENTRAL PORTION OF NYE COUNTY IN THE AFTERNOON. WINDS ARE EXPECTED TO REACH ADVISORY LEVELS...GUSTS TO OVER 40 MPH IN THESE AREAS...WITH AN ADVISORY BEING ISSUED WITH THIS PACKAGE. BY SUNDAY...WINDS WILL SPREAD ACROSS MOST OF THE REMAINING PORTION OF THE CWA AND EXPECT FURTHER ADVISORIES WILL BE NEEDED IN LATER PACKAGES. THE NEXT CONCERN WILL BE PRECIPITATION. WITH THE MAIN PORTION OF THE STORM EXPECTED TO RAPIDLY CROSS OVER THE AREA...DO NOT EXPECT HEAVY SNOW OVER THE AREA MOUNTAINS...WITH THE POSSIBLE EXCEPTION OF THE SOUTHERN SIERRA CREST WHERE A FOOT OR MORE MAY FALL. WITH THIS SAID THOUGH...ADVISORY LEVEL SNOW AMOUNTS MAY BE SEEN AND WILL CONTINUE TO MONITOR AS THE STORM DEVELOPS AND APPROACHES THE AREA. TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL ACROSS THE CWA ON SATURDAY WITH ONLY A LITTLE COOLING ON SUNDAY AS INCREASED CLOUDS ARE SEEN. .LONG TERM...MONDAY THROUGH FRIDAY...LOW PRESSURE QUICKLY LIFTS INTO THE ROCKIES AND NORTHERN PLAIN STATES MONDAY LEAVING SHORTWAVE RIDGING IN ITS PLACE OVER THE SOUTHWEST. PRIOR TO ITS EXIT...THERE REMAINS A CHANCE OF RAIN/SNOW ACROSS THE EASTERN CWA IN THE EARLY MORNING. A WRINKLE IN THE UPPER FLOW COULD BRING SOME HIGH CLOUDS TO THE REGION LATE MONDAY INTO TUESDAY WITH SHORTWAVE ENERGY BRINGING ADDITIONAL MID TO HIGH LEVEL MOISTURE TO THE AREA WEDNESDAY THROUGH FRIDAY. ADD ADDITIONAL ENERGY FROM A FORECASTED WEAK TROUGH THAT APPROACHES THE AREA WEDNESDAY...LIGHT SHOWERS WILL BE POSSIBLE OVER THE SIERRA EACH DAY WITH MAINLY DRY CONDITIONS OVER THE REMAINDER OF THE FORECAST AREA. AFTER A COOLER THAN NORMAL MONDAY...TEMPERATURES WILL TREND BACK TO...OR A FEW DEGREES ABOVE NORMAL THROUGH THE REST OF THE WEEK. && .AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON WITH GUSTS GENERALLY BETWEEN 20-25KTS. BY 03Z WINDS SHOULD DECREASE TO AROUND 10KTS AND EVENTUALLY BECOME LIGHT AND VARIABLE BY MID MORNING SATURDAY. WINDS INCREASE FROM THE SOUTH AND BECOME GUSTY AGAIN SATURDAY AFTERNOON BUT COULD FAVOR A MORE SOUTH TO SOUTHEAST DIRECTION. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON WITH GUSTS FROM 20 TO 30KTS ACROSS THE REGION. SOUTHERLY WINDS WILL BE STRONGER ACROSS THE AREA SATURDAY AFTERNOON... ESPECIALLY IN THE NORTHWEST CWA WHERE GUSTS OF 35 TO 40KTS ARE EXPECTED. SCT-BKN CLOUDS GENERALLY AOA 25K FEET IS EXPECTED OVER THE NEXT 24 HRS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...WIND ADVISORY FROM NOON TO 9 PM PDT SATURDAY FOR NVZ014. AZ...NONE. CA...WIND ADVISORY FROM NOON TO 9 PM PDT SATURDAY FOR CAZ520-522. && UPDATE...HARRISON PREV DISCUSSION...JENSEN/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 23, 4:50 AM PDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 450 AM PDT FRI MAR 23 2012 CAZ519>522-NVZ014-015-017-240700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- 450 AM PDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE SATURDAY ACROSS INYO COUNTY CALIFORNIA AND NYE COUNTY NEVADA AS A PACIFIC STORM APPROACHES THE WEST COAST. THE SYSTEM IS FORECAST TO MOVE INLAND LATE SUNDAY RESULTING IN WIDESPREAD SOUTH WINDS GUSTING OVER 40 MPH AND THE POTENTIAL FOR SIGNIFICANT SNOW IN THE SOUTHERN SIERRA AND POSSIBLY A FEW INCHES OF ACCUMULATION OVER THE HIGHER TERRAIN OF SOUTH CENTRAL NEVADA. ROADS INTO THE MOUNTAINS OR OVER HIGHER PASSES MAY BECOME SNOW-PACKED AND SLICK FROM NEW SNOWFALL LATE SUNDAY THROUGH EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ523>527-NVZ016-018>022-240700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 450 AM PDT FRI MAR 23 2012 /450 AM MST FRI MAR 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE SUNDAY ACROSS THE MOJAVE DESERT REGION AS A PACIFIC STORM MOVES INLAND. THIS SYSTEM WILL PRODUCE A CHANCE OF RAIN IN THE DESERTS AND AT LEAST A FEW INCHES OF SNOW IN THE MOUNTAINS OF SOUTHERN NEVADA AND FAR NORTHWEST ARIZONA. ROADS INTO THE MOUNTAINS OR OVER HIGHER PASSES MAY BECOME SLICK FROM NEW SNOWFALL LATE SUNDAY THROUGH EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:33 PM PDT | Wind Advisory | VEF | San Bernardino | 28 hr |
| Mar 24, 3:47 PM PDT | Winter Weather Advisory | VEF | Inyo | 36 hr |
Nearby
Winter Storm Watches in California, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.